Common Problems Are Often the Most Perplexing
This issue of Clinical Geriatrics features two articles on topics that are very important in the treatment of the older patient—depression and hyponatremia.
I was recently asked to see Mrs. S, a 65-year-old woman who was thought to be “depressed.” The medical team wanted a recommendation regarding the “right” antidepressant to give her in light of her coexisting medical condition. A few months earlier, she had extensive bowel surgery that left her with what is known as “short bowel syndrome,” and so had less than 30 cm of intestine remaining. Questions surfaced regarding what medication would be best given her limited ability to absorb anything. She was also having difficulty maintaining her fluid balance and was receiving total parenteral nutrition. One initial concern of mine upon hearing about this patient was the potential for cardiac side effects in light of her likely frequent metabolic imbalances.
Upon questioning, I learned that Mrs. S had recently lost her husband in the same car accident that was also responsible for her abdominal injury that led up to her current situation. She was too ill to attend her husband’s funeral 3 months earlier and despite an attempt at returning to the community, she had not been successful in managing her current needs at her daughter’s home. She became severely dehydrated putting out excessive fluid from her ostomy and had to be re-admitted to the hospital.
Prior to the accident, she was a very active person who played golf several times a week with her husband and loved the outdoors, hiking, and her freedom. She had no other hobbies, and while she claimed she had friends, she spoke with tears in her eyes about the loss of “my best friend,” her husband. She appeared to have great insight into her current situation and said she was concerned over how she could manage “all of the tubes and fluids” she needed to remain healthy and independent. She said that going to her daughter’s home was her only option at this time, though she had just “failed” an attempt to manage there and had no more insight into what she needed to do this time around. She expressed concern over what lay ahead. She smiled at times as we spoke and seemed to take my suggestion about a need to find new hobbies and activities. She had not been referred to a mental healthcare professional at any time since the accident.
Physicians all too often reach for a “pill” as a way of treating a specific problem. While it did not take an expert in Psychiatry in my opinion to see that Mrs. S was “depressed,” I could not help but feel sorry for this woman’s many losses, all coming within such a short period of time. Her state of mind was quite expected given all that she had gone through; a simple pill was not going to do much in the absence of counseling and “tincture of time.”
She expressed a feeling of sorrow at not attending her husband’s funeral and her inability to have “closure,” despite her viewing a home video made of the event. In just a few short months, Mrs. S had lost her husband and best friend, her ability to live in the way she had been accustomed to, her “dignity,” and her good health. She needed to mourn these losses, and it would take time. I believed that she would benefit from the help of a mental healthcare professional and needed to work through her medical issues that were not insurmountable but were nevertheless life-changing and potentially life-ending. I referred her to a program that treats individuals with similar bowel problems with the hope that they would also be able to provide the necessary counseling that I believed she needed. I encouraged her to talk to a mental healthcare professional and hope that she will follow through. I expect that she will continue to mourn her losses over the next year or two; hopefully, she will have the support, both medical and psychological, to be successful in regaining quality life.
Not every case is so clear-cut as the one I described above. Depression is a common finding in older individuals, and the earlier we can identify it, the earlier we can initiate appropriate treatment, whether pharmacologic, counseling, or some combination of the two. Depression often masquerades as other disorders, results in family turmoil, and impacts negatively on other underlying medical conditions. Suicide is a real risk as well.
This issue of Clinical Geriatrics features an article on page 26 that discusses ways to assess depression. I hope that you will incorporate screening for depression into your everyday practice, treat those who you believe would benefit from pharmacologic intervention, and refer as necessary those individuals who would benefit from specific mental health intervention.
* * *
Another case that I was recently asked to help evaluate was that of Ms. G, an 81-year-old woman who has been in general good health other than longstanding hypertension. She has been treated with atenolol and lisinopril/hydrochlorothiazide combination. She has lived with her daughter since her husband died a few years ago and has noted a decline in her memory over the past few years. Despite this, she has been independent in all of her activities of daily living and drove a car without any difficulty.
This past week, she was the victim of a “hit-and-run” car accident that resulted in her fracturing her sternum, several ribs, and her T10 vertebra. She was admitted to the hospital where she was evaluated and cleared of any head trauma or other medical condition. Once in the hospital, she was placed on her usual blood pressure medications and additionally given ibuprofen every 8 hours for pain, acetaminophen on an “as needed” basis, enoxaparin subcutaneously daily for deep vein thrombosis prophylaxis, and omeprazole to help protect her from stress ulcers.
Ms. G’s initial serum sodiums for the first 4 days in the hospital were 130, 133, 132, and 130 mEq/L. On her fourth hospital day, she complained of urinary symptoms, and following a urinalysis that suggested a urinary tract infection, was given 1 dose of sulfamethoxazole and trimethoprim. The next morning, her serum sodium was 124 mEq/L, and upon questioning she was noted to be slightly confused. She turned out to have the syndrome of inappropriate antidiuretic hormone secretion (SIADH) and responded to fluid restriction, removal of possibly offending medications, and an increase in her salt intake. She quickly had a return to her normal baseline mental status, with her serum sodium leveling off at 128 mEq/L. The reason for my interest in this case, however, is not the problem of hyponatremia itself, but rather the information that I learned upon further investigation.
In reviewing this patient’s medications as I do with all patients I am asked to see, I surprisingly found that three of the medications she was started on—sulfamethoxazole and trimethoprim, ibuprofen, and omeprazole—all have been associated with hyponatremia, though not nearly as often as the classic medications associated with this disorder (eg, chlorpropamide, carbamazepine, vincristine, vinblastine, cyclophosphamide, narcotics, selective serotonin reuptake inhibitors). Ms. G had been taking a diuretic also, predisposing her to total sodium depletion. I also noted that her baseline serum sodium was below normal, and while she failed to have any of the classic signs of hyponatremia prior to this event, I would advise her primary physician to be aware of this and avoid medications that might predispose to further lowering. I also advised the patient to be extremely careful to avoid falling and to notify her physician promptly if this occurred or she had a change in her usual state of health after the fractures healed. As noted in the article by Dr. Myron Miller on page 34 in this issue of Clinical Geriatrics, there has been an increased incidence of falling in elderly persons who have serum sodium levels less than 132 mEq/L despite no other accompanying symptoms. The lower limit for an accepted value of serum sodium may need to be re-evaluated in certain individuals rather than us referring to them as “low but asymptomatic.” Clearly, Ms. G and many other elderly patients need to be monitored and perhaps started on an appropriate treatment earlier than we had previously thought.
I hope that you will enjoy reading these articles on screening for depression and hyponatremia, as well as the others in this issue. I know I did.
Dr. Gambert is Professor of Medicine and Associate Chair for Clinical Program Development, Co-Director, Division of Gerontology and Geriatric Medicine, Department of Medicine, University of Maryland School of Medicine, Director, Geriatric Medicine, University of Maryland Medical Center and R Adams Cowley Shock Trauma Center, and Professor of Medicine, Division of Gerontology and Geriatric Medicine, Johns Hopkins University School of Medicine, Baltimore, MD.